The development of novel targeted anticancer therapies are proving to have a significant impact in the treatment and management of cancer patients; however, these agents also are associated with a distinct set of cutaneous side effects that can impact the quality of life of patients and can lead to the premature discontinuation of the drug.
Therefore, it behooves the astute clinician to be wary of these side effects and treat them in an appropriate and timely manner not only to help ensure the consistent administration of these anticancer agents for maximum benefit but also to maintain a high quality of life in affected patients.
Side effect data
Approximately 50-90% of patients receiving targeted cancer therapies will develop dermatologic side effects (or adverse events) that can affect the skin, hair and nails. The most common conditions include an acneiform or papulopustular rash, pruritus, dry skin, paronychia and alopecia. An acneiform rash is, by far, one of the most common adverse events seen with targeted anticancer agent treatment.
“Rashes such as an acneiform exanthem will usually appear within the first four weeks, but other symptoms, such as hair thinning, nail changes, itching, and dry skin can appear after eight weeks or so,” says Mario E. Lacouture, M.D., dermatologist, director of the Oncodermatology Program at Memorial Sloan-Kettering Cancer Center, New York. “This is kind of a paradox, because, usually, this will occur in the patients who are responding well to the treatment and are benefiting from therapy, but are concomitantly developing all of these constellations of side effects.”
The treatment and management of these adverse events is crucial in allowing the patient to stay on the targeted drug therapy and continue to receive its therapeutic benefit, Dr. Lacouture notes. Moreover, effective treatment of adverse events must be administered swiftly in order to help encourage patients to stay on the drug as well as lessen their morbidity and mitigate symptoms.